The proton pump inhibitor (PPI) heartburn medication Protonix (generic: pantoprazole) has been linked to reports of acute interstitial nephritis (AIN), a rare but severe kidney condition that can lead to renal failure if left untreated.
Free Confidential Lawsuit Evaluation: If you or a loved one was injured, you should contact our law firm immediately. You may be entitled to compensation by filing a suit against the manufacturer and our lawyers can help.
What’s the problem?
Protonix was first linked to acute interstitial nephritis in 2003, when a 77-year-old woman was hospitalized with symptoms of elevated serum creatinine, oliguria, arthralgia, fatigue, fever and bilateral flank pain. Patient reported initiating treatment with the 40 mg daily dose of Protonix for gastroesophageal reflux disease (GERD) 2 months prior to admission. The Naranjo probability scale suggested a “highly probable” relationship between acute interstitial nephritis and Protonix therapy in the patient, and the researchers cautioned physicians to be aware that drug-induced AIN can be associated with proton pump inhibitor therapy.
Other studies linking Protonix to acute interstitial nephritis include:
- In March 2009, the Canadian Medical Association Journal (CMAJ) reported on a 57-year-old man presented to hospital with a 2-week history of progressive malaise, myalgia, fever, nausea, vomiting, diarrhea, polyuria and polydipsia. He reported beginning treatment with Protonix 6 weeks earlier. The researchers determined the medication was the “likely cause” of the patient’s condition.
- In January 2013, CMAJ again reported on a case of AIN associated with Protonix. This time, the patient was a 73-year-old man who was hospitalized with symptoms including nausea, fatigue and lack of appetite. The man reported beginning treatment with Protonix for GERD 2 months prior to the hospitalization. Testing confirmed a diagnosis of acute interstitial nephritis caused by pantoprazole, consistent with a “probable adverse drug reaction,” according to the researchers.
In addition to the cases associated with Protonix, acute interstitial nephritis has been linked to multiple other proton pump inhibitors as well. Although AIN is still relatively rare, the number of cases caused by PPIs is increasing due to the drugs’ widespread use.
- Blood in the urine
- Increased or decreased urine output
- Mental status changes (drowsiness, confusion, coma)
- Nausea, vomiting
- Swelling of the bod (any area)
- Weight gain (from retaining fluid)
Treatment for acute interstitial nephritis depends on what’s causing the problem. There are many possible causes of the condition. If Protonix or other PPI is determined to be the likely cause, your doctor may recommend switching to a medication with less severe side effects. However, you should never switch or quit taking a medication without talking to your doctor first.
Prescribing doctors should be aware of the potential link between acute interstitial nephritis and proton pump inhibitor therapy, and monitor patients for accompanying symptoms, as early intervention can improve outcomes significantly. Additionally, physicians should take a full drug history, including prescribed and over-the-counter (OTC) medications, herbal remedies and illicit drugs, for patients who present with symptoms of AIN.
Do I Have a Protonix Acute Interstitial Nephritis Lawsuit?
The Pharmaceutical Litigation Group at our law firm is an experienced team of trial lawyers that focus on the representation of plaintiffs in Protonix lawsuits. We are handling individual litigation nationwide and currently accepting new nephritis cases in all 50 states.
Free Confidential Case Evaluation: Again, if you were diagnosed with acute interstitial nephritis after using Protonix, you should contact our law firm immediately. You may be entitled to compensation by filing a suit and we can help.